A Answers (2)
Stacy Wiegman, PharmD, Pharmacy, answeredYes. If taken properly, most people do not experience any problems with taking vitamin D supplements. However, if too much vitamin D is taken, some side effects may result such as, weakness, headache, fatigue, dry mouth, lack of appetite, metallic taste in the mouth, thirst, muscle pain, increased urination, itchy skin, diarrhea, bone pain, irregular heartbeat, sleepiness, nausea, or vomiting. If taken for long periods, or in high doses, bone loss may develop, or even a build-up of calcium which may result in a condition known as hypercalcemia.
The Institute of Medicine (IOM) report cautioned against possible harm that may be done by taking vitamin D in amounts of 4,000 international units (IUs) or more per day. Levels higher than 10,000 IUs of vitamin D per day may cause kidney and tissue damage.
Vitamin D is often included in calcium supplements, and taking too much calcium and vitamin D raises the risk of developing kidney stones. It doesn't make sense to take a high dose of any supplement. The best plan if you're 71 or older is to get your vitamin D levels tested. If you're deficient, you may require more than 800 IUs per day, but don't supplement in higher amounts than this if your levels are normal.Helpful? 1 person found this helpful.